Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Austin/San Antonio, TX

April 3, 2014Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 3, 2014, 4:35 PM CDT for Val Verde County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2014, 4:35 PM CDT (21:35 UTC)
Expired
Apr 3, 2014, 5:15 PM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 9.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS54 KEWX 032135
SVREWX
TXC465-032215-
/O.NEW.KEWX.SV.W.0009.140403T2135Z-140403T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
435 PM CDT THU APR 3 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAL VERDE COUNTY...

* UNTIL 515 PM CDT.

* AT 430 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 13 MILES WEST OF JUNO...AND MOVING EAST AT 25 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR ONE QUARTER SIZE HAIL...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
      3018 10150
TIME...MOT...LOC 2135Z 258DEG 22KT 3012 10129

$$
2 follow-up statements
135 
WWUS54 KEWX 032148
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
448 PM CDT THU APR 3 2014

TXC465-032215-
/O.CON.KEWX.SV.W.0009.000000T0000Z-140403T2215Z/
VAL VERDE TX-
448 PM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR VAL VERDE COUNTY...

AT 443 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS 
LOCATED 10 MILES WEST OF JUNO...MOVING EAST AT 25 MPH. LATEST RADAR 
IMAGES SHOW THE STORM INTENSIFYING WHILE A SECONDARY STORM IS 
FORMING TO THE SOUTHWEST OF THE MAIN STORM. CONDITIONS ARE FAVORABLE 
FOR THESE STORMS TO CONTINUE DEVELOPING FOR MUCH OF THIS AFTERNOON 
AND PART OF THE EVENING. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR UP TO ONE INCH SIZE HAIL...AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
      3018 10150
TIME...MOT...LOC 2144Z 258DEG 22KT 3013 10123

$$

OB
130 
WWUS54 KEWX 032204
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 PM CDT THU APR 3 2014

TXC465-032215-
/O.CON.KEWX.SV.W.0009.000000T0000Z-140403T2215Z/
VAL VERDE TX-
504 PM CDT THU APR 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR VAL VERDE COUNTY...

AT 458 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL OVER THE JUNO
AREA. POCKETS OF HEAVY RAIN ARE POSSIBLE WITH THIS STORM. THIS 
STORM WAS LOCATED NEAR JUNO...MOVING EAST AT 25 TO 30 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR BRIEF HEAVY RAINS AND UP TO ONE INCH SIZE HAIL...AND 
DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3030 10084 3029 10071 2999 10070 2995 10150
      3018 10150
TIME...MOT...LOC 2201Z 258DEG 25KT 3015 10110

$$

OB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:23 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 3, 3:23 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
323 PM CDT THU APR 3 2014

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
DRY LINE MUCH DELAYED IN ITS EASTWARD PROGRESS THIS AFTERNOON...
THEREFORE CHANCES FOR CONVECTION WILL BE FURTHER WEST AND LINGER
LONGER INTO THIS EVENING AND OVERNIGHT HOURS THAN PREVIOUS
THINKING. HAVE ALREADY UPDATED FORECAST TO INCLUDE SLIGHT CHANCE
POPS FOR ISOLATED STORMS ACROSS THE WESTERN CWA WITH THE DRY LINE.
SPC IS MONITORING TRENDS FOR POSSIBLE WATCH IF DEVELOPING CONVECTION
NEAR OZONA BECOMES MORE ORGANIZED. WILL TAPER POPS OFF FROM THE
WEST THIS EVENING WITH MORE ORGANIZED LINE OF CONVECTION ACROSS
THE BACKBUILDING INTO THE NRN AND EASTERN COUNTIES ALONG AND EAST
OF THE I35 CORRIDOR...WITH THE MENTION OF POSSIBLY SEVERE EAST OF
I35. MODELS HAVE TRENDED TOWARD MORE CONVECTIVE DEVELOPMENT OVER
THE SOUTHWEST COUNTIES LATER THIS EVENING AND INTO THE EARLY MORNING
HOURS AND HAVE THEREFORE ADDED POPS THERE AS WELL. OTHERWISE
CLEARING THE WEST AND MUCH COOLER TONIGHT. WILL CONTINUE TO MENTION
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND THE DRY
LINE THIS EVENING. NOT AS WARM AND DRIER FRIDAY WITH THE DRY SURFACE
RIDGE OVER SOUTH TEXAS. RETURN FLOW QUICKLY RESUMES FRIDAY NIGHT
AS THE SURFACE RIDGE SLIDES EAST...BUT REMAINING COOL AND DRY.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
RAIN CHANCES QUICKLY RETURN SATURDAY INTO SATURDAY NIGHT AND
SUNDAY AS SHORT WAVE ACTIVITY INTERACTS WITH A RETURNING WARM
FRONT AND DEEPENING MOISTURE ACROSS THE REGION. HAVE INCLUDED
CHANCE TO GOOD CHANCE OF SHOWERS/STORMS ACROSS THE CWA FOR THE
SATURDAY INTO SUNDAY...WITH BEST CHANCES PEAKING SATURDAY
NIGHT/EARLY SUNDAY AS THE UPPER TROUGH AXIS PUSHES EASTWARD ACROSS
TX. SOME RESIDUAL SHORT WAVE ENERGY IN THE NWLY FLOW COULD
GENERATE A FEW SHOWERS OVER THE NERN COUNTIES SUNDAY EVENING INTO
MONDAY AND HAVE INCLUDED SLIGHT CHANCE POPS. MUCH DRIER-COOLER
NWLY FLOW DOMINATES MONDAY NIGHT INTO TUESDAY...WITH A WARMING
TREND WEDNESDAY INTO THURSDAY...BUT CONTINUED DRY.

.FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS POSSIBLE WEST
OF HIGHWAY 281 THIS EVENING AS THE DRYLINE MIXES EAST WITH VERY
LOW HUMIDITIES AND GUSTY WESTERLY WINDS.  ELEVATED FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON ALONG AND WEST OF I-35. HUMIDITIES AND
WINDS WILL BE LOWER IN THE WEST WITH HUMIDITIES AND WINDS HIGHER
IN THE EAST. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
WILL RETURN TO WESTERN AREAS SUNDAY AFTERNOON INTO THE EVENING
DUE TO LOW HUMIDITIES AND BREEZY WINDS. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AFTERNOONS ACROSS
THE WESTERN AREAS DUE TO LOW HUMIDITIES AND INCREASING SOUTHERLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  74  52  67  54 /  30  -   -   40  40
AUSTIN BERGSTROM INTL AIRPORT  55  75  49  68  53 /  30  -   -   40  40
NEW BRAUNFELS MUNI AIRPORT     57  76  50  67  52 /  30  -   -   30  40
BURNET MUNI AIRPORT            51  73  47  67  52 /  20   0  -   30  40
DEL RIO INTL AIRPORT           56  81  56  74  57 /  10  -   10  20  30
GEORGETOWN MUNI AIRPORT        52  72  48  66  52 /  30  -   -   30  40
HONDO MUNI AIRPORT             57  80  53  71  56 /  20  -   -   20  40
SAN MARCOS MUNI AIRPORT        56  75  50  67  52 /  30  -   -   40  40
LA GRANGE - FAYETTE REGIONAL   58  74  51  67  55 /  40  -   10  50  40
SAN ANTONIO INTL AIRPORT       58  77  54  69  56 /  30  -   -   30  40
STINSON MUNI AIRPORT           60  78  53  69  57 /  30  -   -   30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...01/08
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 3, 4:16 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 PM CDT THU APR 3 2014

TXZ171>173-183>194-202>209-217>225-228-042130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
416 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

THERE IS CHANCE OF STRONG THUNDERSTORMS DEVELOPING ACROSS PORTIONS
OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF A FEW OF THESE STORMS BECOMING SEVERE
WITH HAIL IN EXCESS OF AN INCH AND WIND GUSTS GREATER THAN 55
MPH.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS AS THE DRY LINE SLOWLY MOVES
EAST AND LOWERS HUMIDITY VALUES. WINDS WILL BE BREEZY BEHIND THE
DRY LINE WHICH MAY REACH CRITICAL LEVELS FOR AN HOUR OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON
ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER IN THE
WEST...WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN AREAS
SUNDAY AFTERNOON INTO EVENING DUE TO LOW HUMIDITIES AND BREEZY
WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY
THROUGH WEDNESDAY AFTERNOONS ACROSS THE WESTERN AREAS DUE TO LOW
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Special weather statement, Apr 3, 4:10 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT THU APR 3 2014

TXZ183-032200-
VAL VERDE-
410 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 500 PM
CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF PANDALE...OR 19 MILES WEST OF
JUNO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. STORMS WILL CONTINUE TO DEVELOP
ACROSS THIS AREA AS A DRY-LINE PUSHES TO THE EAST FOR THE REMAINDER
OF THIS AFTERNOON.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JUNO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3030 10141 3030 10075 3015 10073 3007 10152
      3024 10157
TIME...MOT...LOC 2108Z 256DEG 16KT 3018 10139

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:10 PM CDTSpecial Weather StatementEWXVal Verde50 min
Apr 3, 5:42 PM CDTSpecial Weather StatementEWXVal Verde33 min
Apr 3, 6:16 PM CDTSpecial Weather StatementEWXEdwards29 min
Apr 3, 6:27 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real48 min
Apr 3, 6:46 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.